CaltechAUTHORS
  A Caltech Library Service

A porous prolate-spheroidal model for ciliated micro-organisms

Keller, Stuart R. and Wu, Theodore Y. (1977) A porous prolate-spheroidal model for ciliated micro-organisms. Journal of Fluid Mechanics, 80 (2). pp. 259-278. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:KELjfm77

[img] PDF
See Usage Policy.

2686Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:KELjfm77

Abstract

A fluid-mechanical model is developed for representing the mechanism of propulsion of a finite ciliated micro-organism having a prolate-spheroidal shape. The basic concept is the representation of the micro-organism by a prolate-spheroidal control surface upon which certain boundary conditions on the tangential and normal fluid velocities are prescribed. Expressions are obtained for the velocity of propulsion, the rate of energy dissipation in the fluid exterior to the cilia layer, and the stream function of the motion. The effect of the shape of the organism upon its locomotion is explored. Experimental streak photographs of the flow around both freely swimming and inert sedimenting Paramecia are presented and good agreement with the theoretical prediction of the streamlines is found.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1017/S0022112077001669DOIUNSPECIFIED
Additional Information:"Reprinted with the permission of Cambridge University Press." (Received 5 April 1976).
Record Number:CaltechAUTHORS:KELjfm77
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:KELjfm77
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:343
Collection:CaltechAUTHORS
Deposited By: Theodore Yao-tsu Wu
Deposited On:05 Jun 2005
Last Modified:26 Dec 2012 08:39

Repository Staff Only: item control page